Wyoming, 2022

Tornado and Hail in Wyoming, June 12, 2022

June 12, 2022 · NWS RIW · 4 events in 1 county or zone

In a warm and unstable air to the south of a stationary front, several supercell thunderstorms developed. The storms brought large hail, in addition to strong winds that toppled many trees across western Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

In a warm and unstable air to the south of a stationary front, several supercell thunderstorms developed. The storms brought large hail, in addition to strong winds that toppled many trees across western Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 12, 2:10 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 12, 2:10 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
310 PM MDT Sun Jun 12 2022

.SHORT TERM...(This evening through Monday night)
Issued at 236 PM MDT Sun Jun 12 2022

Upper jet remains placed just along the MT/WY line right now, with
continuous midlevel lift to go along with it. Showers and
thunderstorms will continue to develop along the jet and race off
to the ENE. Better inflow and sfc moisture is noted east of the
Bighorn Mountains, to better fuel any thunderstorm development. A
Watch will be forthcoming soon for Johnson County for the
increased threat this afternoon.

Thunderstorm activity farther south, generally north of the
divide but away from the jet will be more isolated, and will be
limited in midlevel strength and sfc moisture. Later this evening,
the cold front sweep through, bringing much cooler non-summer
temperatures back to the region. Wraparound flow will continue to
produce rainfall tonight into Monday, with modest accumulation in
the higher elevations. The precip will continue for most areas
Monday night, while colder temperatures continue to filter in from
the north. Temperatures across Yellowstone NP will fall below
freezing, so some accumulating snowfall is possible late Monday
night.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 PM MDT Sun Jun 12 2022

The cooler weather will stick around Tuesday and Wednesday as the
trough slides through the region. Some showers may be possible
Tuesday afternoon and evening with some instability in the trough,
but not looking at too many precip chances otherwise. By Thursday, a
ridge rebuilds across the Four Corners and brings the return of the
heat. Widespread mid-80s for Thursday and mid- to upper-90s by
Friday east of the Divide look likely as the ridge intensifies.
Mostly dry weather will occur in the ridge as well, bringing the
return of the elevated to near-critical fire weather by the later
half of the week.

Friday afternoon and evening could however be the first of several
days of monsoonal moisture. The GFS is more bullish on this, but
both it and the ECMWF show signatures for a southerly flow of
monsoonal moisture into AZ/NM and northward into CO. If this
moisture flow is strong enough, we could finally see some beneficial
moisture across the south and southwest. This pattern looks to be
the case through the weekend. This pattern will take temperatures
down to more seasonal values by the weekend as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun Jun 12 2022

VFR conditions are expected to prevail at all terminals through the
period. Gusty westerly winds will impact most terminals, with
frequent gusts of 30 to 40 knots expected at southwest terminals
during the afternoon. More widespread shower and thunderstorm
activity is expected this afternoon across northern WY. KCOD, KJAC
and KWRL terminals have the greatest chance of being impacted by any
shower or thunderstorm activity. Gusty, erratic outflow wind and
small hail are the main concerns with any stronger storms. Shower
and thunderstorm activity and the gusty winds are expected to
diminish around sunset. A cold front will begin to move into the
region early Monday morning, with showers moving into KJAC after
08Z. A line of showers moves eastward through the morning, bringing
chances for showers to most terminals by 18Z Monday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 236 PM MDT Sun Jun 12 2022

Very dry and windy conditions will continue today for areas south
of the divide, with humidity falling near 10 percent, while gusts
continue around 30mph. A cold front will move across the state
tonight, bringing better chances for rainfall statewide. It will
also bring colder temperatures, which will in turn bring higher
humidity levels to all areas. Gradual drying will return midweek,
with near-critical conditions possible late week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Hensley
AVIATION...Hensley
FIRE WEATHER...Straub
Hazardous weather outlook, Jun 12, 2:56 AM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
356 AM MDT Sun Jun 12 2022

WYZ001>020-022>030-131100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
356 AM MDT Sun Jun 12 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Very warm to hot, with breezy conditions this afternoon into
early evening. This will create elevated fire weather conditions.
A chance of thunderstorms over the northwest and north this
afternoon and evening. Some storms may be strong to severe with hail,
strong wind, and heavy rain possible.

In the Wind River Basin, many streams, creeks, and rivers will be
running around bankfull, with some minor flooding expected. See
hydrological products for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Snowmelt will lessen on Monday at the higher elevations
as colder air moves into the region. Some rivers and streams will
continue to have high water levels. Bankfull conditions are
expected at some locations with minor flooding expected. Exercise
caution if recreating near any waterways, as fast flowing
currents will be observed.

A strong cold front passes through the area with scattered
showers and thunderstorms. Some storms may be strong with small
hail, strong wind, and heavy rain.

Tuesday...Breezy to windy with a chance of thunderstorms. Much
cooler temperatures.

Saturday...A chance of thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Jun 12, 3:02 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
402 PM MDT Sun Jun 12 2022

WYZ012-013-122230-
Jackson Hole-Teton and Gros Ventre Mountains-
402 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of southwestern Teton
County through 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Irwin, or 10 miles east of Swan Valley, moving
northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Teton Pass around 410 PM MDT.
  Wilson around 415 PM MDT.
  Jackson, Teton Village and Rendezvous Peak around 420 PM MDT.

Other locations in the path of this storm include Phelps Lake, Moose
and Kelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4359 11105 4379 11071 4343 11040 4333 11104
TIME...MOT...LOC 2200Z 235DEG 43KT 4343 11112

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Hensley

The radar

The Pocatello radar (KSFX), 142 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Teton

When
June 12, 3:18 PM MST to 3:25 PM MST
Where
Teton County, 10.06 mi WNW of Wilson to 3.06 mi W of Wilson
Measured
1 in hail
Reported by
Public
Coordinates
43.542, -111.042

The public reported quarter size hail on Teton Pass.

Thunderstorm Wind, Teton

When
June 12, 3:22 PM MST to 3:25 PM MST
Where
Teton County, 1.6 mi WNW of Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.480, -110.759

The Teton County Emergency Manager reported a tree down in the town of Jackson, WY.

Tornado, Teton

When
June 12, 3:35 PM MST to 3:45 PM MST
Where
Teton County, 4.44 mi ESE of Kelly to 6.11 mi ESE of Kelly
Rating
EF2
Path length
2.13 mi
Path width
360 yd
Reported by
Park/Forest Service
Coordinates
43.588, -110.523

Several months after this event, Bridger Teton National Forest staff reached out to the NWS Riverton office and shared images and helicopter footage of a distinct path of tree damage through a thickly-forested high-elevation area that coincided with a supercell path from June 12, 2022. This area of widespread tree damage was inaccessible and not viewable to the NWS damage survey team that visited the valley nearby immediately following the event.

Post-event interrogation of radar imagery from the event shows a strong rotation couplet above this damage area. After consulting with other Great Plains NWS staff with more than 20 years of tornado-damage-determining experience, this was determined to be tornado damage. The tree fall pattern and path were consistent with strong tornadic rotation.

The EF2 designation comes from looking at the softwood damage indicator of the Enhanced Fujita Scale. Pictures show thousands of pine trees snapped at various heights, with hardly any trees remaining upright. There was some evidence of debarking in photos as well. For this reason, wind speeds were estimated to be between 128 and 131 mph, based on the upper bound for softwood trunks snapped and the expected damage for softwood debarked.

Path length and width were determined from polar-orbiting satellite data from the summer months after the event. Notable decreases in vegetation could be seen, with a clearly defined damage path.

Thunderstorm Wind, Teton

When
June 12, 3:40 PM MST to 3:50 PM MST
Where
Teton County, 8.37 mi E of Kelly
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.610, -110.433

A supercell thunderstorm moved over the Bridger Teton National Forest to the east of Jackson, WY. Strong outflow winds from the supercell downed hundreds of trees over an approximately 6 mile path. There was extensive damage to the Crystal Creek Campground, where people were trapped until the road could be cleared 24 hours later. The Grizzly Lake Trail and Gros Ventre River Road were affected by tree damage. Maximum wind gusts were estimated to be in the 80 to 120 mph range based on tree damage. This damage is in addition to the tornado that occurred at higher elevations to the southwest of this lower-elevation campground damage and road damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyThe tornado archive for Wyoming, 2022Warnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042782, 1042789, 1064764, 1042780.